Why your statin may not be causing your muscle pain
Updated: Oct 6, 2022
Many people stop their statin due to statin-associated muscle symptoms (SAMS). However, the statin may not be the cause.
Read to learn what other medical conditions or medications could be contributing to the muscle pain.
Statins are the preferred class of medications to treat high LDL-cholesterol (bad cholesterol).
Decreasing LDL-cholesterol is necessary to prevent heart attack and stroke. Both events can cause death.
Statins are effective, safe, and prolong life.
"The prevalence of SAMS is estimated to be about 10% (range 5% to 25%), but more than 80% of cases are not caused by the statin." – National Lipid Association
If the statin is not the cause, what could it be?
Risk factors for developing SAMS:
Low body weight
Medical conditions that can increase the risk of SAMS
Hypothyroidism, including post-treatment of hyperthyroidism
Vitamin D deficiency
Chronic kidney disease
Organ or electrolyte dysfunction
What else can contribute to muscle pain?
New exercise routine
Cocaine and other stimulants
Medications that contribute to muscle pain
Fibrates (especially gemfibrozil)
Other drugs that prevent statins from being cleared from the body
Did you know that changes in your DNA can also affect how well your statin works?
A variation in the SLCO1B1 gene can make it more difficult for you body to move the statin from your blood stream and into the liver, where it works to decrease your high cholesterol. If the statin doesn't get in the liver, it will remain in your bloodstream and can build up. This could also contribute to muscle symptoms.
The only way to know if you have a variation in this gene is with a DNA test. Click the button below to sign up for our pharmacogenomics service to see how your genetics may affect your response to medications.